Scientific evidence and patient cases reported to the FDA support the link between proton-pump inhibitors (PPIs) such as Nexium, Prilosec, and Prevacid and the bacteria-caused diarrhea. The FDA is advising that doctors consider a diagnosis of C. difficile when treating a patient who takes PPI and has diarrhea that won't go away.
"See your doctor immediately if you're taking a PPI and have diarrhea."
The FDA's Drug Safety Communication came with the advice to immediately contact your healthcare professional and get care if you're taking a PPI and develop diarrhea that does not improve.
PPIs act to reduce the amount of acid in the stomach, which causes heartburn when it comes back up the esophagus.
PPIs can be prescribed to treat gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. But frequent heartburn sufferers can pick some brands up from a pharmacy without a prescription.
C. difficile is a bacterium that causes severe diarrhea. It can be spread in the hospital, and is more common among the elderly. When it goes untreated, it can evolve into serious intestinal conditions.
If you are taking PPIs and have symptoms of C. difficile, don't stop taking your medication until you get advice from a healthcare professional. When you see your doctor, mention the possibility that the symptoms and medication may be linked.
Your doctor may order a laboratory test to check for the presence of the bacteria. The FDA recommends that in addition to treating C. difficile, the doctor should put the patient at the lowest possible dose and shortest duration for the PPI.
Most of the adverse events reported to the FDA concerning PPIs and C. difficile involved elderly patients who had chronic medical conditions, and were taking antibiotics that could have predisposed them to C. difficile-associated diarrhea (CDAD). These factors could have contributed to the infection, but the FDA determined that the role of PPIs cannot be ruled out.
After reviewing various published studies, the FDA determined that “the weight of evidence suggests a positive association between the use of PPIs and C. difficile infection and disease, including CDAD.”